Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 107, NWS Cleveland, OH

August 2, 2017Ashtabula County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 2, 2017, 2:43 PM EDT for Ashtabula County, Ohio. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 2:43 PM EDT (18:43 UTC)
Expired
Aug 2, 2017, 3:00 PM EDT
In force
17 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ashtabula County, OH

The radar

The Cleveland radar (KCLE), 103 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

523 
WUUS51 KCLE 021843
SVRCLE
OHC007-021930-
/O.NEW.KCLE.SV.W.0107.170802T1843Z-170802T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
243 PM EDT WED AUG 2 2017

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ashtabula County in northeastern Ohio...

* Until 330 PM EDT

* At 243 PM EDT, a severe thunderstorm was located near Andover, or
  23 miles north of Sharpsville, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines. 

* Locations impacted include...
  Andover and Cherry Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4150 8052 4150 8081 4159 8084 4169 8052
TIME...MOT...LOC 1843Z 248DEG 17KT 4158 8062 

HAIL...1.00IN
WIND...60MPH
 
$$

LaPlante
1 follow-up statement
882 
WWUS51 KCLE 021900
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
300 PM EDT WED AUG 2 2017

OHC007-021910-
/O.CAN.KCLE.SV.W.0107.000000T0000Z-170802T1930Z/
Ashtabula OH-
300 PM EDT WED AUG 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ASHTABULA COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 4150 8052 4150 8081 4159 8084 4169 8052
TIME...MOT...LOC 1859Z 248DEG 17KT 4161 8052 

$$

LaPlante

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:05 PM EDT, 38 minutes earlier.

Area forecast discussion, Aug 2, 2:05 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
205 PM EDT Wed Aug 2 2017

.SYNOPSIS...
A weak cold front will move southeast toward the area today.
This front will become stationary over Lake Erie tonight and
then move little through Thursday. The front will move back
north Thursday night as low pressure moves toward the Central
Great Lakes. This low will pass well to the north on Friday and
is expected to force a strong cold front across the local area.

&&

.NEAR TERM /THROUGH THURSDAY/...
Once the convective temperature is reached of 78 degrees across
the area, cumulus clouds will start to form and likely become
showers and thunderstorms for the afternoon. Temperature at
Cleveland Hopkins airport is already 80 degrees. The rest of
the area is not far behind. So, anticipating development of
convective activity soon. Otherwise, temperature forecast far
below air mass temperatures achieved last two days. So, bumped
max temperatures up a few degrees for highs today into the
middle and upper 80s except lower 80s in the northeast.

Previous Discussion...

Have been watching a few showers and thunderstorms over NW PA.
These storms should exit the area to the east in an hour or
two. After that it should be pretty quiet for a few hours.
Although some more pop up storms cannot be ruled expect most of
the precip today to develop this afternoon. The area should have
greater coverage than yesterday. We are still lacking good
forcing at the surface so timing and coverage of storms today
remains tough to pinpoint. Will likely see scattered coverage by
late afternoon with most of the storms in the west and south.
Given the lack of wind shear the threat for severe storms
appears minimal. Will likely see a decrease in storms this
evening and tonight with the loss of daytime heating. Things
will again be active on Thursday with the main baroclinic zone
just to the north. CAPES will get to around 1500 J/KG and
chances for strong convection will be a little better than
today. The marginal risk area remains just to the west and will
have to watch for storms moving in from the west. Given the
uncertainties will go no higher than chance pops during the
period.

Temps are also tough today as cloud cover will determine how
warm it gets. Eastern areas should see a fair amount of
sunshine today and will go slightly warmer than guidance.
Elsewhere will stay close to guidance number. Highs will be a
degree or two cooler on Thursday.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Retained some mention of showers/thunderstorms Thursday night.
This is to account for what remains in the evening from the
diurnal peak and because it cannot be ruled out completely
overnight with the upper support from the shortwave across the
western Great Lakes beginning to arrive. Mild lows in the 60s.

The timing for Friday's front still varies a decent amount from
model to model, but the trend has been to slow it. This lines up
with previous shift's suspicions that it may be too fast. The ECMWF
is the fastest with a neutral to slightly negatively tilted
shortwave whereas the GFS is slower and keeping the trough
positively tilted a bit longer as it pivots across the Great Lakes.
Tried to put in more detail into the forecast for Friday, with the
likely mention across the western third of the area in the morning
and the remainder for the afternoon. This timing would potentially
set us up for storms to reach strong to severe limits across the
east in the afternoon/early evening Friday. The low is expected to
deepen and track across MI/Lake Huron with the cold front sweeping
across our area by midnight. Have increased cloud cover both Friday
night and on Saturday with the cold advection and wrap around
moisture.

Have continued precip chances across the lake and snowbelt through
Saturday for lake effect showers. The high and some ridging work in
quickly late Saturday afternoon and evening ending any remaining
showers. Highs Saturday will be limited to potentially just the
upper 60s across nw PA and lower/mid 70s across northern OH.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
Fair Sunday with high pressure overhead but temperatures will be a
few degrees below normal. Fairly broad brushed precip chances for
Sunday night through Monday night as models work to resolve the next
shortwave to move across the Plains and to the Ohio Valley.
Surprisingly there is decent agreement in a developing surface low to
track across northern OH/Lake Erie sometime on Monday. Will keep
highs fairly reserved in the upper 70s for the early part of next
week.

&&

.AVIATION /18Z Wednesday THROUGH Monday/...
Convection continues to develop in a cluster over the snowbelt
region of the area with another line just east of Toledo to
Findlay. Added tempo groups to TAFs where better chance of
showers and thunderstorms are expected. Otherwise, just
mentioned VCTS elsewhere. Expecting activity to diminish after
this evening and then it should fire back up again late morning
early afternoon tomorrow as we remain in the same air mass.
Winds should be light for the most part. Lake breeze will
fluctuate along the lake shore due to disturbance from outflows
from the thunderstorms.

OUTLOOK...Non-VFR possible with scattered showers/thunderstorms
Thursday evening and a better chance Friday with the cold
front.

&&

.MARINE...
Light south-southwest winds with afternoon onshore breezes across
the eastern half of the lake's nearshore waters can be expected both
today and Thursday. The lake gets quite unsettled for Friday and
Saturday as low pressure deepens and tracks across Michigan and Lake
Huron. The southwest winds will pick up Friday to upwards of 15 to
20 knots. The current timing for the passage of the front is for
Friday evening.  Winds behind the front Friday night and through the
first part of Saturday will be stronger at 20 t0 25 knots.  A small
craft advisory will be needed, jut not sure how early on Friday it
will be needed. High pressure quickly works across the Ohio Valley
for Saturday evening so the lake aught to quiet down fairly quickly.
Much better lake conditions for Sunday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kubina
NEAR TERM...Kubina/Lombardy
SHORT TERM...Oudeman
LONG TERM...Oudeman
AVIATION...Lombardy
MARINE...Oudeman
Hazardous weather outlook, Aug 2, 3:49 AM EDT, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
349 AM EDT Wed Aug 2 2017

LEZ142>145-162>165-OHZ003-006>009-017-018-027-030800-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-Lucas-Wood-
Ottawa-Sandusky-Erie-Hancock-Seneca-Wyandot-
349 AM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LEZ061-146>149-166>169-OHZ010>014-019>023-028>033-036>038-047-089-
PAZ001>003-030800-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lorain-Cuyahoga-
Lake-Geauga-Ashtabula Inland-Huron-Medina-Summit-Portage-Trumbull-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-
Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
349 AM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is slight risk for severe thunderstorms on Friday as a strong
cold front crosses the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Aug 2, 1:31 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
131 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     HAIL             HUBBARD                 41.16N 80.57W
08/02/2017  E0.25 INCH       TRUMBULL           OH   TRAINED SPOTTER

&&

THOMPSON
Special weather statement, Aug 2, 2:25 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Cleveland OH
225 PM EDT WED AUG 2 2017

OHZ007-008-018-027-036-021915-
Seneca-Wyandot-Marion-Ottawa-Sandusky-
225 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORMS WILL AFFECT OTTAWA...WESTERN SENECA...
NORTHWESTERN MARION...CENTRAL SANDUSKY AND CENTRAL WYANDOT
COUNTIES...

At 224 PM EDT, a strong thunderstormS was located near Fremont, Oak
Harbor and near Upper Sandusky. Half inch hail is possible with
these storms.

Some Locations that can be impacted through 315 pm include...
Fremont, Upper Sandusky, Port Clinton, Clyde, Oak Harbor and
Catawba Island.

Torrential rainfall is also occurring with this storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4101 8342 4134 8331 4162 8313 4154 8293
      4162 8288 4161 8280 4050 8342
TIME...MOT...LOC 1818Z 253DEG 5KT 4132 8323

Thompson
Special weather statement, Aug 2, 2:27 PM EDT, 16 minutes before
Special Weather Statement...Corrected
National Weather Service Cleveland OH
227 PM EDT WED AUG 2 2017

OHZ007-008-018-027-036-021915-
Seneca-Wyandot-Marion-Ottawa-Sandusky-
227 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORMS WILL AFFECT OTTAWA...WESTERN SENECA...
NORTHWESTERN MARION...CENTRAL SANDUSKY AND CENTRAL WYANDOT
COUNTIES...

At 224 PM EDT, strong thunderstorms were located near Fremont,
Oak Harbor and near Upper Sandusky. Half inch hail is possible with
these storms.

Some Locations that can be impacted through 315 pm include...
Fremont, Upper Sandusky, Port Clinton, Clyde, Oak Harbor and
Catawba Island.

Torrential rainfall is also occurring with this storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4101 8342 4134 8331 4162 8313 4154 8293
      4162 8288 4161 8280 4050 8342
TIME...MOT...LOC 1818Z 253DEG 5KT 4132 8323

corrected for wording.

Thompson

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:25 PM EDTSpecial Weather StatementCLEOttawa, Sandusky, Seneca, Wyandot50 min
Aug 2, 2:27 PM EDTSpecial Weather StatementCLEOttawa, Sandusky, Seneca, Wyandot48 min
Aug 2, 4:58 PM EDTSpecial Weather StatementCLEAshland, Richland62 min
Aug 2, 5:48 PM EDTSpecial Weather StatementCLECuyahoga57 min
Aug 2, 6:12 PM EDTAreal Flood AdvisoryCLECuyahoga, Geauga3 hr
Aug 2, 6:50 PM EDTSpecial Weather StatementCLESummit40 min
Aug 2, 7:35 PM EDTSpecial Weather StatementCLEMahoning, Portage, Stark, Summit25 min
Aug 2, 7:45 PM EDTSpecial Weather StatementCLEWood45 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.